Alert archive / Michigan / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 87, NWS Grand Rapids, MI

August 1, 2014Clinton County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 1, 2014, 4:54 PM EDT for Clinton County, Michigan. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2014, 4:54 PM EDT (20:54 UTC)
Expired
Aug 1, 2014, 5:14 PM EDT
In force
20 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Clinton County, MI

The radar

The Detroit radar (KDTX), 86 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.9 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2014-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 477 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2014-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
477 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1320 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

541 
WUUS53 KGRR 012054
SVRGRR
MIC037-012145-
/O.NEW.KGRR.SV.W.0087.140801T2054Z-140801T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
454 PM EDT FRI AUG 1 2014

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CLINTON COUNTY IN SOUTH CENTRAL MICHIGAN...

* UNTIL 545 PM EDT

* AT 452 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OVID...AND
  MOVING NORTHEAST AT 10 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  ST. JOHNS...          ELSIE...             
  SLEEPY HOLLOW STATE PARK...                 OVID...
  SHEPARDSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4286 8450 4302 8461 4312 8439 4312 8437
      4310 8436 4290 8436
TIME...MOT...LOC 2054Z 204DEG 9KT 4299 8442

HAIL...1.00IN
WIND...<50MPH

$$

93
1 follow-up statement
088 
WWUS53 KGRR 012114
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
514 PM EDT FRI AUG 1 2014

MIC037-012124-
/O.CAN.KGRR.SV.W.0087.000000T0000Z-140801T2145Z/
CLINTON MI-
514 PM EDT FRI AUG 1 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLINTON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4286 8450 4302 8461 4312 8439 4312 8437
      4310 8436 4290 8436
TIME...MOT...LOC 2114Z 204DEG 9KT 4304 8439

$$

93

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:26 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 1, 3:26 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
326 PM EDT FRI AUG 1 2014

LATEST UPDATE...
SHORT TERM/LONG TERM/MARINE

.SYNOPSIS...
ISSUED AT 115 PM EDT FRI AUG 1 2014

A WEAK AREA OF HIGH PRESSURE WILL REMAIN IN CONTROL OF OUR WEATHER
THROUGH THE WEEKEND. A FEW AFTERNOON OR EVENING THUNDERSTORMS
COULD POP UP SATURDAY. OVERALL TEMPERATURES WILL BE NEAR TO
SLIGHTLY ABOVE NORMAL. A COLD FRONT WILL PUSH THROUGH THE REGION
BY TUESDAY WITH THUNDERSTORMS POSSIBLE ON MONDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 316 PM EDT FRI AUG 1 2014

THIS EVENING ISOLATED SVR STORM RISK WITH STRONGER CAPE LEADING TO
DEEPER CORES OF REFLECTIVITY. SHEAR IS WEAK. CELLS WILL BE SLOW
MOVERS...GENERALLY AROUND 15 KNOTS. THERE IS ALSO ADDED LIFT FROM AN
APPROACHING SHORTWAVE.  THEY SHOULD WEAKEN AFTER 600 PM AS HEATING
DIMINISHES. WILL GO WITH AN EARLY EVENING PERIOD MENTIONING
POSSIBLE THUNDERSTORMS.

SATURDAY IS SIMILAR TO TODAY MINUS THE LIFT. A FEW STORMS TO
DEVELOP OVER THE INTERIOR AS THE INSTABILITY DEVELOPS. THE CELLS
WILL WEAKEN AS NIGHTFALL APPROACHES AND THE INSTABILITY
DIMINISHES.  WILL KEEP THE LOW POPS GOING FOR THE AFTERNOON.

WARMER AIR ARRIVES AROUND 600 MB FOR SUNDAY. WITH SHOULD ACT TO
LIMIT THE RISK OF ANY STORMS. WILL KEEP IT DRY FOR NOW.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 316 PM EDT FRI AUG 1 2014

A PERSISTENT RIDGE OVER THE ROCKIES WILL RESULT IN A UPPER TROUGH
OVER THE GREAT LAKES NEXT WEEK.

A COLD FRONT WILL MOVE THROUGH THE CWA MONDAY AND WE TSRA IN THE
GRIDS TO COVER THAT. HIGH PRESSURE MOVES OVER LOWER MICHIGAN AFTER
THAT FOR MUCH OF NEXT WEEK...WHICH IS A CHANCE FROM YESTERDAY/S
MODEL RUNS. PREVIOUSLY...THE FRONTAL BOUNDARY WAS REMAINING OVER THE
CWA WHICH NECESSITATED HIGHER POPS ACROSS THE CWA. WE/VE GOT LOWER
POPS NOW UNTIL LATE IN THE WEEK. CAN/T GO COMPLETELY DRY THOUGH AS
NW FLOW ALOFT WILL SEND DOWN SOME SHORT WAVES OVER THE GREAT LAKES.
BUT LOW LEVEL DRY CONDITIONS. THE PLAINS LOW THAT WAS PROGD OVER THE
NRN PLAINS IS NOW PROGD OVER THE CENTRAL PLAINS...WHICH PLACES PCPN
FROM IT OVER ILLINOIS MIDWEEK INSTEAD OF LOWER MICHIGAN. HIGHS WILL
HOLD IN THE 70S THROUGH THE PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 134 PM EDT FRI AUG 1 2014

SCATTERED STORMS ARE BEGINNING TO DEVELOP AS INSTABILITY INCREASES
THIS AFTERNOON. KEPT A VCTS COMMENT IN THE TAFS EXCEPT AT KMKG
WHICH WILL BE IN THE LAKE SHADOW. PCPN WILL WANE TOWARD SUNSET.
LINGERING LOW LEVEL MOISTURE...ESPECIALLY AT THE SRN TAF SITES
COUPLED WITH LIGHT WINDS OVERNIGHT WILL RESULT IN SOME FOG
OVERNIGHT.

&&

.MARINE...
ISSUED AT 316 PM EDT FRI AUG 1 2014

HAZY/LIGHT FOG SITUATION OVER THE LAKE...WILL CONTINUE. WEAK WINDS
SUPPORT LOW WAVE HEIGHTS THROUGH SUNDAY...MOSTLY UNDER 2 FEET.

&&

.HYDROLOGY...
ISSUED AT 115 PM EDT FRI AUG 1 2014

OTHER THAN A COUPLE OF AFTERNOON THUNDERSTORMS THE WEATHER WILL BE
MAINLY DRY. RUNOFF WILL BE LIMITED DUE THE LOCALIZED NATURE OF THE
STORMS. THE ONLY REAL POTENTIAL IMPACT WOULD BE ISOLATED URBAN
FLOODING IF A STORM HAPPENED TO STALL OVER A CITY.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...93
AVIATION...93
HYDROLOGY...MJS
MARINE...MJS
Hazardous weather outlook, Aug 1, 5:04 AM EDT, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
504 AM EDT FRI AUG 1 2014

MIZ037>040-043>046-050>052-056>059-064>067-071>074-020915-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
504 AM EDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY INTO THIS EVENING.
WHILE SEVERE STORMS ARE NOT EXPECTED SOME OF THE STRONGER STORMS
MAY HAVE GUSTY WINDS AND SMALL HAIL. THE GREATEST RISK OF
THUNDERSTORMS IS THIS AFTERNOON EAST OF US-131. ANY STORMS THAT DO
DEVELOP SHOULD MOVE SOUTHEAST AROUND 25 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY... THEN AGAIN MONDAY THROUGH
THURSDAY. THE GREATEST RISK FOR STRONG STORMS WILL BE MONDAY
AFTERNOON INTO TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LMZ844>849-020915-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
504 AM EDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

EXPECT AREAS OF FOG TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AREA OF FOG ARE POSSIBLE THROUGH THE WEEKEND.

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH THURSDAY WITH THE
STRONGEST STORMS EXPECTED MONDAY INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WDM

In the hours before

Local storm report, Aug 1, 4:01 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
401 PM EDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             LANSING                 42.74N 84.55W
08/01/2014  E0.25 INCH       INGHAM             MI   BROADCAST MEDIA

            PEA SIZE HAIL IN DOWNTOWN AND OLD TOWN.

&&
Local storm report, Aug 1, 4:04 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
404 PM EDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             4 SE KALAMAZOO          42.24N 85.54W
08/01/2014  E0.25 INCH       KALAMAZOO          MI   TRAINED SPOTTER

            PEA SIZED HAIL AT THE KALAMAZOO AIRPORT.

&&
Local storm report, Aug 1, 4:12 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
412 PM EDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             5 ENE WHITE CLOUD       43.60N 85.68W
08/01/2014  E1.75 INCH       NEWAYGO            MI   EMERGENCY MNGR

            UP TO GOLF BALL SIZE HAIL THOUGH MOST HAIL WAS SMALLER.

&&
Special weather statement, Aug 1, 4:23 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
423 PM EDT FRI AUG 1 2014

MIZ072-012130-
KALAMAZOO-
423 PM EDT FRI AUG 1 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR KALAMAZOO...MOVING EAST AT 10 MPH.

NICKEL SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RICHLAND...           GALESBURG...          AUGUSTA...
  CLIMAX...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4220 8576 4241 8567 4242 8530 4217 8530
TIME...MOT...LOC 2023Z 274DEG 10KT 4231 8556

MJS
Special weather statement, Aug 1, 4:26 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
426 PM EDT FRI AUG 1 2014

MIZ051-057-012130-
KENT-MONTCALM-
426 PM EDT FRI AUG 1 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TRUFANT...MOVING EAST AT 10 MPH.

PENNY SIZE HAIL...WIND GUSTS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4342 8509 4321 8514 4329 8548 4341 8547
TIME...MOT...LOC 2027Z 274DEG 10KT 4332 8535

MJS
Local storm report, Aug 1, 4:39 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
439 PM EDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HAIL             5 N BATH                42.89N 84.45W
08/01/2014  E0.50 INCH       CLINTON            MI   TRAINED SPOTTER

            A MIX OF HALF INCH HAIL AND PEA SIZE HAIL.

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 1:51 PM EDTSpecial Weather StatementGRRMecosta, Newaygo54 min
Aug 1, 2:42 PM EDTSpecial Weather StatementGRRMontcalm63 min
Aug 1, 2:55 PM EDTSpecial Weather StatementGRRMecosta, Newaygo65 min
Aug 1, 3:14 PM EDTSevere Thunderstorm WarningGRRMontcalm17 min
Aug 1, 3:45 PM EDTSevere Thunderstorm WarningGRRMontcalm39 min
Aug 1, 3:50 PM EDTAreal Flood AdvisoryGRRLake, Mecosta, Montcalm, Newaygo6 hr
Aug 1, 3:55 PM EDTSevere Thunderstorm WarningGRRClinton, Ingham34 min
Aug 1, 4:23 PM EDTSpecial Weather StatementGRRKalamazoo67 min
Aug 1, 4:26 PM EDTSpecial Weather StatementGRRMontcalm64 min
Aug 1, 7:39 PM EDTSpecial Weather StatementGRRIonia66 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.